Hail, Cass
- When
- May 31, 2:21 PM CST
- Where
- Cass County, 5.17 mi WSW of Mildred
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.720, -94.550
A frontal boundary, combined with significant instability and cool air aloft resulted in scattered thunderstorms across portions of north central Minnesota during the afternoon and early evening. A few storms became severe with strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A frontal boundary, combined with significant instability and cool air aloft resulted in scattered thunderstorms across portions of north central Minnesota during the afternoon and early evening. A few storms became severe with strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 10:04 AM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1104 AM CDT SAT MAY 31 2008 .UPDATE...ADJUSTED HIGH TEMPS DOWN FOR THIS AFTERNOON...ESPECIALLY ACROSS THE ARROWHEAD AND NW WI...AS STRATUS ON THE BACKSIDE OF THE DEPARTING UPPER LOW HAS BEEN SLOW TO ERODE SO FAR TODAY. SHORTWAVE PUSHING THROUGH THIS AFTERNOON IS CURRENTLY OVER SOUTHERN MANITOBA PER WATER VAPOR LOOP. SOME SHOWERS AND ISOLATED TSTMS HAVE DEVELOPED ON THE LEADING EDGE OF THE ZONE OF WAA ASSOCIATED WITH THIS SYSTEM. MODERATE INSTABILITY AND DEEP LAYER SHEAR...SHOULD SUPPORT SOME ORGANIZED CONVECTION THIS AFTERNOON...MAINLY ACROSS OUR SW ZONES ALONG AND NORTH OF LL THERMAL BOUNDARY. COOL TEMPS ALOFT WILL MAKE LARGE HAIL THE PRIMARY THREAT. && .PREV DISCUSSION... /ISSUED 350 AM CDT SAT MAY 31 2008/ DISCUSSION...MSAS INDICATES EARLIER MULTIPLE SFC LOW PRESS PATTERN HAS CONVERGED INTO ONE MAIN SFC LOW OVER SRN ONT THIS MORNING. INITIAL TRAILING SFC BDRY HAS PUSHED SOUTH OF CWA AS SFC DEWPTS HAVE LOWERED IN PAST 12HRS AND SFC/85H NWRLY FLOW HAS DEEPENED. LARGE AREA OF LOW OVERCAST HAS SPREAD SOUTHWARD EARLY THIS MORNING FROM INL TO HIB TO SOUTH SHORE...IN WRAPAROUND MOISTURE FROM DEPARTING SFC LOW. TODAY...LATEST RUC13 COND PRESS DEFICITS INDICATE THE LOW CLOUD FIELD MAY LINGER THROUGH MID MORNING FROM ARROWHEAD INTO NWRN WISC. NWRLY MID LVL FLOW WILL DELIVER YET ONE MORE SHORTWAVE THIS AFTERNOON ACROSS CWA. MDL GENERATED CONVECTIVE PARAMETERS SHOW INCREASING SFC BOUND CAPES THIS MORNING AND AFTERNOON ACROSS SWRN CWA. 0/6KM BULK SHEAR INCREASES TO 35KTS OVER MOST OF NWRN WIS BY AFTERNOON...EAST OF BEST LOW LEVEL INSTABILITY. SPC HAS INDICATED SLIGHT RISK OVER SW EDGE OF CWA WHICH LOOKS REASONABLE. LATEST SREF SUGGESTS SOME STRONG STORMS MAY DEVELOP A BIT FARTHER EAST INTO LWR ST LOUIS RIVER VALLEY WHERE PROB CAPE EXCEEDING 1000 J/KG ARE OVERRUN BY BETTER BULK SHEAR VECTORS. HAIL/WIND PRIMARY THREATS. POP FCST FOLLOWED CONSENSUS OF EC/GEM/SREF IN KEEPING EASTERN EDGE OF CWA OUT OF MAIN AREA OF FORCING. TONIGHT...POPS QUICKLY DIMINISH BY MID EVENING AS INSTABILITY LESSENS WITH ELIMINATION OF DIURNAL HEATING AND SYNOPTIC ASCENT IS LOST WITH DEPARTING SHORTWAVE. MAY NEED TO INTRODUCED SOME FOG INTO FCST/GRIDS AS BDRY LAYER WINDS DROP AND RELATIVELY MOIST AIR REMAINS. SUNDAY...GFS IS OUTLIER IN KEEPING ENTIRE CWA DRY AS EC/GEM/SREF/NAM/UKM SUGGEST ENOUGH FORCING OCCURS ALONG FAST MOVING BDRY TO GENERATE SOME QPF. SREF TREND HAS BEEN TO INCREASE POPS ASSOCIATED WITH THIS FEATURE OVER NWRN CWA. WITH TYPICAL CHALLENGE OF FAST MOVING MID LVL FEATURES IN NW FLOW...SOME ADJUSTMENT MAY BE NEEDED IN AREAL COVERAGE OF POP/QPF OVER WRN HALF OF CWA SUNDAY AFTERNOON. EXTENDED...MONDAY THROUGH FRIDAY...HIGHEST PROBABILITIES OF ADDITIONAL PRECIP REMAIN FOCUSED ACROSS SRN CWA MONDAY/TUESDAY GFS APPEARS TO HAVE SOME FEEDBACK ISSUES WITH HEAVY QPF SIGNALS HOWEVER SOME SUPPORT FROM NAM THAT A LLJ MAY DEVELOP MONDAY NIGHT/TUESDAY MORNING ALONG SRN EDGE OF CWA. CONFIDENCE IS LOWERED BY LACK OF AGREEMENT WITH GLOBAL MDLS...EC/UKM/CMC. WED THRU FRIDAY MAY BECOME WET AS MORE CONSENSUS THAT MID LVL FLOW WILL SHIFT TO AMPLIFYING UPPER TROF WITH SW FLOW AND INCREASING PWATS. AVIATION... A PERIOD OF VFR CONDITIONS IS EXPECTED UNTIL 10Z-12Z WHILE THE FA IS IN BETWEEN UPPER LEVEL SHORT WAVES. SOME PERIODS OF MVFR CIGS AND VSBYS ARE POSSIBLE WHERE THE SKY HAS CLEARED. THE SHORT WAVE IN CANADA WILL BRING SHOWERS AND A FEW THUNDERSTORMS INTO THE FORECAST AREA BY AFTERNOON...ACCOMPANIED BY MVFR CIGS. && POINT TEMPS/POPS... DLH 49 73 46 64 / 30 10 10 20 INL 48 72 40 69 / 20 20 10 20 BRD 52 76 51 68 / 30 10 10 40 HYR 48 75 48 70 / 30 10 10 30 ASX 46 70 47 67 / 20 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. LILES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 513 AM CDT SAT MAY 31 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 513 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING OVER PARTS OF THE NORTHLAND. ALTHOUGH STORMS ARE POSSIBLE ANYWHERE WEST OF A CRANE LAKE TO TWIN PORTS TO PHILLIPS LINE...THE MOST LIKELY AREA WILL BE AROUND THE BRAINERD LAKES REGION EAST TO THE LOWER SAINT CROIX RIVER VALLEY. IN THIS AREA...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS MAY DEVELOP WEST OF A LINE FROM NORTHWESTERN SAINT LOUIS COUNTY TO NORTHERN ITASCA COUNTY SUNDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE SOUTHERN PART OF THE REGION. AT THIS TIME...IT IS TOO EARLY TO INDICATE WHETHER THE STORMS WILL BE STRONG OR SEVERE. PLEASE MONITOR THE LATEST FORECASTS FOR INFORMATION REGARDING THE POTENTIAL FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING. LSZ121-140>148-011015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 513 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON
The Duluth radar (KDLH), 179 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105676, 105677, 105678.